Last week, a very potent cholesterol lowering medication was abruptly and voluntarily withdrawn from the market by its manufacturer, citing concerns about potentially very serious adverse effects. This drug, cerivastatin (Baycol™), belongs to an extremely important class of medications called statins. Is there reason for patients on statins to panic? No. These medications have unequivocally been demonstrated to prevent cardiovascular disease and save the lives of patients afflicted. Their primary purpose is to lower the “bad” cholesterol, LDL cholesterol, and they are extremely effective. It turns out that statin drugs, to varying degrees, may have beneficial effects beyond simply lowering cholesterol levels. They have anti-inflammatory and other direct anti-atherosclerotic effects that have been nothing short of phenomenal.
So what happened with cerivastatin? All statins lower bad cholesterol in the blood by activating the liver cells to bring cholesterol into the cell where the LDL cholesterol can be metabolized into useful products the body actually needs. The liver brings cholesterol into its cells because the statins fool the liver into thinking it does not have enough. Statins do this by blocking an enzyme needed to produce cholesterol inside the cell. The problem is that blocking this enzyme may interfere with other products that depend on the same pathways. These other products may keep muscle tissue healthy, so shortages of these molecules may cause the muscles to be susceptible to easy injury. When the muscle cells actually die, they release protein complexes that are cleared by the kidneys. But these compounds can actually damage the kidneys to the point of causing kidney failure that may be fatal.
Although all statins have the potential to cause these adverse effects at high doses, cerivastatin had the potential to cause muscle damage at therapeutic doses much more easily than the other statins. Since there are still five different statins on the market with better safety profiles, the Food and Drug Administration and the parent pharmaceutical manufacturer opted to withdraw cerivastatin from the marketplace.
Part of the reason some statins have safer records may be related to different metabolic fates. The statins are metabolized by liver enzyme systems that may be used by many other drugs. Sharing these same pathways may overload the system and cause higher concentrations of the statin to accumulate and thus cause muscle and liver damage. This is why blood tests to assess both efficacy and toxicity must be periodically performed. If any problems are found, lower doses or alternate medications may resolve them.
The statin class of cholesterol lowering agents is nothing short of spectacular for not only their potency, but in their clear demonstration of benefit in patients with or at risk for atherosclerosis. But all patients on statins should be told by their doctors of the potential side effects and make sure that their doctors are aware of all medications the patients are taking. Both providers and patients must be vigilant in watching for the potential for drug interactions that can cause serious side effects.
More potent and potentially safer statins are in the pipeline. Novel classes of medications and combinations of medications are being developed. The Ventura Heart Institute has three such agents in drug trials at this time with even more innovative agents on the horizon. Better and safer patient care and improved outcome should be the result.